Beta-blocker Overdose

Beta-blocker Overdose

“A 28-year-old presented having taken an unknown quantity of propranolol overnight. Found in a collapsed state in the assessment area.”
— PMH: anxiety and depression
 

Observations

A – Patent

B – No spontaneous respiratory effort

C – No cardiac output

D – Unresponsive

Clinical Findings

  • Found in collapsed state in assessment cubicle

  • In cardiac arrest

 

Why We Simulated?

Beta-blockers have been in clinical use for about 50 years. They are used to treat hypertension and other cardiovascular disorders, migraine, hyperthyroidism, anxiety and as prophylaxis against GI bleeds for patients with oesophageal varices.

Patients who have taken an overdose can present with anything from being totally asymptomatic to complete cardiovascular collapse. Also be aware that they are excreted by the kidneys so new renal impairment can lead to toxicity.

Cardiac arrest due to poisoning should be viewed as a special circumstance with amendments to standard resuscitation. Antidotes should be included and you should consider continuing for some time. Remember to contact a toxicologist for advice, in the UK the National Poisons Information Service (NPIS) can be contacted on the phone.

Beta Blocker Overdose (infographic).png

Clinical Features Of Overdose

Cardiovascular:

  • Bradycardia & hypotension most common.

  • Agents with membrane stabilising activity (e.g. propranolol) – widening of QRS by blocking Na channels can progress to life-threatening arrhythmias. Similar to tricyclic overdose.

  • Sotalol: QT prolongation and increased risk torsade de pointes through mechanism of potassium channel blockade.

CNS:

  • Drowsiness, confusion, seizures, hallucinations, coma – seen with lipophilic beta-blockers (e.g. propranolol, metoprolol, carvedilol).

  • CNS effects mild in hydrophilic agents (e.g. atenolol, bisoprolol, sotalol).

Respiratory:

  • Bronchospasm: in overdose systemic effects often seen even with cardioselective beta-blockers.

Management

Cardiovascular:

  • Bradycardia: atropine 0.5-1.2 mg in adults if symptomatic, may require pacing.

  • Hypotension: iv fluid, vasopressors

  • Severe hypotension/Cardiogenic shock:

    • Glucagon in adults 5-10mg bolus followed by infusion of 50-150 micrograms/kg/hour

    • High dose Insulin Euglycaemic Therapy (HIET)

    • Intralipid (esp. in the lipophilic beta-blockers)

    • Extracorporeal membrane oxygenation (ECMO) if unresponsive to above therapies

  • Cardiac arrest: be prepared for a long (i.e. 60 mins or more) resuscitation. 

  • Sodium bicarbonate urgently for patient with QRS prolongation and/or severe metabolic acidosis

  • Magnesium urgently for any patients with torsades, consider magnesium if prolonged QT prior to development of torsades.

CNS:

  • Seizures: if prolonged or recurrent – bolus of benzodiazepine.

Further Reading:

 

Learning Outcomes

  1. Know your equipment! It is important to be familiar with the emergency equipment in your area of work.

  2. Consider all appropriate antidotes and intralipid therapy in cardiac arrest with toxicology cause.

  3. As team leader try to step back to maintain overview of situation.

Positive Feedback

  • Clear communication from team leader to individuals.

  • Followed ALS algorithm.

  • Team members assigned specific roles within scenario.

 
Edit & Peer Review by Jamie Sillett and Rebecca Prest
Lightning Learning: Hypertension

Lightning Learning: Hypertension

Cardiac Baby

Cardiac Baby